This study is concerned with the question: Does digitalis in therapeutic amounts increase the incidence of ectopic rhythms in the presence of myocardial infarction? The lack of a convincing answer is responsible for an unusual therapeutic paradox. Largely because of fear of induction of dangerous ectopic ventricular rhythms, digitalis, the most efficacious drug known for congestive heart failure, is given hesitantly for the congestive heart failure associated with myocardial infarction. The evidence that therapeutic doses of digitalis cause ventricular ectopic arrhythmias in the human with myocardial infarction is not convincing. The data presented largely comprise sporadic instances of arrhythmias associated with the use of the drug, which can be ascribed as logically to the coincidental use as to the effect of the drug. Clinical observations have been usually without an adequate control series.
Opinions as to the proper use of digitalis in myocardial infarction vary almost with the individual. One
Askey JM. DIGITALIS IN ACUTE MYOCARDIAL INFARCTION. JAMA. 1951;146(11):1008–1010. doi:10.1001/jama.1951.03670110028008
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: